It can be incredibly worrying when your sweet pup is feeling under the weather. When extra cuddles and treats are not making your furry companion feel better, it makes you wish there were a quick fix. Though many of us turn to home remedies or traditional pet medications, have you ever wondered if human cold medicine might work just as well on dogs? Before you open your medicine cabinet, continue reading below to explore how human cold medicine can affect dogs and learn the safest route to take if your dog has fallen ill.
From Cold Relief to Canine Consequences
Human cold medicines can pose dangerous and even lethal risks if given to dogs. One of the primary risks associated with administering cold medicine to dogs is the potential for an overdose. Dogs and humans metabolize medications differently, which means that a dosage that may be safe for you could be harmful for your dog. Numerous cold medicines contain components that are unsafe for dogs. These substances can lead to severe side effects in dogs, including liver damage, seizures, and fatality.
Common ingredients that can be toxic to dogs are acetaminophen, ibuprofen, naproxen, phenylephrine, and pseudoephedrine. Acetaminophen aids in reducing pain and fever, however, it can lead to liver failure and a condition called methemoglobinemia, which reduces oxygen delivery to the body’s tissues. Ibuprofen and naproxen are types of human NSAIDs that can cause gastrointestinal bleeding or ulcers, as well as potential kidney or liver damage. Pseudoephedrine can result in symptoms such as restlessness, increased heart rate and blood pressure, muscle tremors, seizures, and even death. Phenylephrine may cause similar symptoms, but its safety margin is wider compared to pseudoephedrine. If a product name is followed by “D”, such as Claritin-D, it likely contains pseudoephedrine.
What To Do If Your Dog Ingests Cold Medication
If your dog has ingested human cold medication, it is crucial to seek immediate medical help by calling Pet Poison Helpline at (855) 764-7661 and your veterinarian. Take your dog to the veterinary clinic so they can receive treatment. Depending on when the ingestion occurred, your veterinarian may induce vomiting and administer activated charcoal to bind the toxins. Further treatment will vary based on the specific drug, the dosage, the symptoms, and your dog’s overall health. Supportive care, including rest and proper hydration, will be recommended. If your dog experiences a loss of appetite, feeding them small, frequent meals of a bland diet could be beneficial. To avoid a stressful and expensive poisoning situation, it is important to consult your veterinarian before administering any medications to your dog.